NavBar
  The Parkview Publishing Bulletin Board
  Irritable Bowel Syndrome (IBS) Discussion
  From Mayo Clinic on Diarrhea & Antibiotics

Post New Topic  Post A Reply
profile | register | preferences | faq | search

UBBFriend: Email This Page to Someone! next newest topic | next oldest topic
Author Topic:   From Mayo Clinic on Diarrhea & Antibiotics
LindaB
Veteran

Posts: 658
Registered: Jan 99

posted 08-10-1999 12:13 PM     Click Here to See the Profile for LindaB     Edit/Delete Message   Reply w/Quote
Adapted form an article originally published by Mayo Clinic Health Letter, July 1999

You've taken antibiotics in the past. But this time around you're questioning whether the cure is worse than the illness. Although the infection you're being treated for seems better, now you're contending with diarrhea a couple of times a day.
Diarrhea is a potential side effect with almost any antibiotic. Usually it's mild and clears up once you finish your medication or switch to another antibiotic. However, in some instances, an antibiotic may cause a much more serious, but usually treatable, condition.
Upsetting a delicate balance
Antibiotics are prescribed to treat infections caused by bacteria. There are many antibiotics. Some work against only a few types of bacteria. Others are broad-spectrum they affect a wide range of bacteria.
Although bacteria are generally thought of as being 'bad,' some are 'good.' For instance, under normal circumstances your intestines maintain a natural balance of 'good' bacteria that aid in digestion and help ward off "bad" bacteria.
Antibiotics can upset this balance, allowing harmful antibiotic-resistant bacteria to disrupt normal intestinal activity. If this happens, you may experience more frequent bowel movements, loose stools or mild diarrhea.
In about one percent to two percent of people, the imbalance may lead to an overgrowth of the bacteria Clostridium difficile.
Normally, C. difficile may reside in your intestine in low numbers, thanks to suppression by 'good' bacteria. But when antibiotics disrupt the natural order, C. difficile can multiply to the point where it produces a toxin that injures the lining of the colon and rectum. The result is a condition called pseudomembranous colitis (PMC).
Recognizing and treating PMC
Generally, mild diarrhea associated with an antibiotic clears up once you finish your medication. Don't hesitate to contact your doctor if you're concerned about the diarrhea or are tempted to quit taking your antibiotic. If appropriate, your doctor can switch you to an antibiotic that may not cause as much gastrointestinal trouble.
Pseudomembranous colitis is a different story and warrants immediate medical attention. The signs and symptoms of PMC are usually much more severe and may include:
 Watery, profuse diarrhea that can be bloody
 Severe abdominal pain and cramping
 Fever
 Dehydration
 Nausea
PMC can develop any time from 2 days after you start an antibiotic to several months after you've completed treatment.
Ironically, to treat PMC, your doctor may prescribe one of two antibiotics metronidazole (met-ro-NI-duh-zole) or vancomycin (VAN-ko-mi-sin). Most of the time, the treatment works with one course. For some people, PMC is severe enough to require hospitalization while being treated.
PMC is highly contagious. So if you're diagnosed with it, take extra hygiene precautions such as careful hand washing and not preparing food for others until you're over the condition.

Living with antibiotics
Having had antibiotic-associated diarrhea or PMC doesn't mean you can't take antibiotics in the future. But you should exercise certain precautions.
Take antibiotics exactly as your doctor directs (be careful not to double dose). Be aware that antibiotics can make it more difficult to digest fruits and vegetables. The same is true of carbonated drinks sweetened with fructose, such as soda pop.
If you develop loose stools while on an antibiotic, you may get some relief by reducing intake of these foods and dairy products and following a bland diet that includes plenty of fluids.

Can yogurt help?
If antibiotics cause diarrhea by reducing "good" bacteria (such as Lactobacillus) in your colon, what happens if you try to boost the "good" bacteria count?
Yogurt that has "live and active cultures" often contains Lactobacillus. Does that mean you should eat yogurt with active cultures when you're prescribed an antibiotic?
The best answer is if you like it, go ahead. Yogurt may or may not help - but it certainly won't hurt.
Mayo Clinic researchers are conducting a large clinical trial to determine if there's a relationship between taking Lactobacillus and a decrease in antibiotic-associated diarrhea. Results are expected in a year or so.

Diet dos and don'ts for short-term distress
Originally published in Mayo Clinic Health Letter, October 1993
It's usually not life-threatening, but two or three days of diarrhea sure can put a crimp in your lifestyle.
Adults average four bouts of diarrhea a year. Fortunately, most cases clear up on their own.
Is it a "bug"?
After you eat, most foods are digested in your small intestine. Then your colon absorbs the remaining liquid from digested food particles that pass through it, forming semi-solid stools.
But your system can become imbalanced in two ways:
1) Bacteria, commonly found in food or water that's contaminated, can make a toxin that triggers intestinal cells to secrete salt and water. This overwhelms the capacity of your lower small bowel and your colon to absorb fluid. The result: diarrhea.
2) More commonly, an invading virus, such as rotavirus or Norwalk, can damage the mucous membrane that lines your intestine. As a result, fluid absorption is disrupted.
Rotavirus frequently causes diarrhea in children less than 2 years old. Norwalk virus is more common in adults and is usually traced to drinking water or food, such as shellfish, that's contaminated.
Home remedy
For a mild case of diarrhea, here's how to manage your discomfort best at home:
 Drink clear liquids--The main liquid you need is water. Other options: broth, caffeine-free soft drinks, gelatin, popsicles, and fruit drinks or juices (except prune juice).
 Drink lots of liquids--Drink at least eight to 10 glasses of water and other liquids daily. This should prevent most complications that stem from substantial loss of fluids (dehydration) and electrolytes, such as sodium and potassium.
 Eat low-fiber foods--As your symptoms improve or your stools become formed, start to eat low-fiber foods, such as soda crackers, toast, eggs, rice, or chicken and other tender cuts of meat. Don't eat greasy or fatty foods, milk or highly seasoned foods for a few days.
Short-term diarrhea doesn't require antibiotics. And for most cases, you don't need an over-the-counter anti-diarrhea product. These may slow the elimination of the infectious agent and so actually prolong your diarrhea. Because situations vary, though, ask your doctor about your specific case.

charlie
Veteran

Posts: 1428
Registered:

posted 08-10-1999 12:34 PM     Click Here to See the Profile for charlie   Click Here to Email charlie     Edit/Delete Message   Reply w/Quote
good info lindab
charlie

moldie
Veteran

Posts: 1121
Registered: Apr 99

posted 08-10-1999 01:38 PM     Click Here to See the Profile for moldie     Edit/Delete Message   Reply w/Quote
It took them awhile, but they are finally admitting it. It may not be Candida, but some other similar infection. The results are pretty much the same though. Metronidazole (Flagyl) is considered to be an amebecide according to my nursing handbook but it is in the antimicrobial category. They all have their side-effects. Ironically it says one side effect of Flagyl is Candida. Heaven help us all if they use the wrong drug for the wrong infection, which I'm sure happens 10 times over. It's a "Catch 22" situation. Now there's some meat for your paper flux, or are you still going with your status quo?
Thanks LindaB

------------------

jenny
Veteran

Posts: 74
Registered: Jun 99

posted 08-10-1999 11:19 PM     Click Here to See the Profile for jenny     Edit/Delete Message   Reply w/Quote
I thoroughly enjoyed reading this. Thank you!

kitty
Veteran

Posts: 430
Registered: Jul 99

posted 08-11-1999 12:03 PM     Click Here to See the Profile for kitty     Edit/Delete Message   Reply w/Quote
Thanks for the info Linda!

All times are ET (US)

next newest topic | next oldest topic

Administrative Options: Close Topic | Archive/Move | Delete Topic
Post New Topic  Post A Reply
Hop to:

Contact Us | Parkview Publishing Home Page

Parkview Publishing

Powered by Infopop www.infopop.com © 2000
Ultimate Bulletin Board 5.45c

IBS & the Mind-Body/Brain-Gut Connection, by William B. Salt II, MD